Mississippi, 2019

Damaging Wind in Mississippi, September 9, 2019

September 9, 2019 · NWS MOB · 1 event in 1 county or zone

A severe storm develop and produced high winds and damage in southeast Mississippi.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MOB wrote it up.

A severe storm develop and produced high winds and damage in southeast Mississippi.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before the first event at Sep 9, 11:43 AM CST, 2 hours 17 minutes earlier.

Area forecast discussion, Sep 9, 11:43 AM CST, 2 hours 17 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Mobile AL
1243 PM CDT Mon Sep 9 2019

.DISCUSSION...Updated for latest aviation discussion below.

&&

.AVIATION...
18Z issuance...General VFR conditions expected through much of the
period. Isolated to scattered showers and thunderstorms may bring
brief MVFR conditions, however the probabilities are too low to
include more than VCTS at this time. /13

&&

.PREV DISCUSSION... /issued 1059 AM CDT Mon Sep 9 2019/

DISCUSSION...See updated information for land areas below.

UPDATE...Morning water vapor imagery and local soundings indicate
a little more moisture available than the past few days. However,
the mid levels remain very dry as evidenced by the 12Z LIX
sounding and some of this dry air is mixing down as evidenced by
the falling dewpoints at MOB with in the past hour or so. This
will keep most areas just below heat advisory criteria this
afternoon. While convective development will be hampered by the
overall subsident and dry mid-level airmass, a band of moisture
near the remnant stationary boundary across far northern zones
will lead to scattered showers and thunderstorms developing. The
highest rain chances will be across northwestern zones near the
boundary with lower chances to south and east.

The local wet microburst assessment indicates a higher potential
for strong or isolated severe storms this afternoon that could
produce damaging wind gusts in additional to frequent lightning
and locally heavy rain. An updated HWO has been issued to include
this potential. /13

PREV DISCUSSION... /issued 446 AM CDT Mon Sep 9 2019/

NEAR TERM /Now Through Monday night/...Upper level high pressure
over the eastern Southeast region will continue to bring
temperatures well above seasonal norms today through tonight.
Helping to temper heating today is increased mid/upper level cloud
cover from shortwave energy moving north on the west side of the
upper ridge. Still, high temperatures today in the mid to upper
90s are again expected across the forecast area. Enough
instability is expected to develop across the forecast area
today for thunderstorms to again develop as a seabreeze develops
along the Gulf coast and large coastal bays, then moves inland.
Best coverage is expected to be closer to the Mississippi River
Valley, with less subsidence from upper high pressure present.
With the hot temperatures will come enough instability (MLCapes
approaching 3000J/kg today) for strong to marginally severe
storms. Lack of sufficient wind shear will limit organized storm
development, with damaging downbursts the primary mode of damage.

Tonight, any convection lasting into the evening hours will
quickly decrease with the loss of the day's heating, so have
limited any convection to the evening hours. Am expecting skies to
mostly clear as the shortwave energy moves north of the forecast
area, but with the moist airmass over the region helping to temper
overnight radiational cooling and continued subsidence, low
temperatures again above seasonal are expected tonight. Lows in
the low 70s are expected over most of the forecast area, mid to
upper 70s along the coast. /16

SHORT TERM /Tuesday Through Wednesday night/...The hot and humid
conditions will continue through the short term as the surface
ridge and large upper high pressure system remain over the
southeast conus. The center of the upper high will gradually shift
northward as an inverted upper trough/easterly wave develops over
the Florida peninsula and the eastern Gulf of Mexico late
Wednesday. A weak inverted surface trough/easterly wave is also
being reflected in the low level late in the short term.

In the meantime, the large upper high pressure system remaining
over the southeast states will keep large-scale subsidence in
place. Therefore, expect dry conditions throughout the short term,
although extremely isolated showers and thunderstorms may occur
Tuesday afternoon. High temperatures Tuesday and Wednesday will
be in the low to mid 90s. When combined with dewpoints in the low
to mid 70s, heat indices both days will range from 98 to 105
degrees. /22

LONG TERM /Thursday Through Sunday/...The upper high will remain
over the southeast states while the inverted upper trough/easterly
wave moves westward over the Gulf of Mexico. The surface ridge
will also remain across the southeast conus. With large-scale
subsidence in place, the dry conditions will continue to dominate
the region Thursday and Friday. Rain chances will increase over
the weekend as a second easterly wave or weak low pressure system
develops over the Florida peninsula and the eastern Gulf of
Mexico. Only this time, this system has the potential of lifting
toward the northwest over the region as the upper high retrogrades
westward. High temperatures Thursday and Friday will be in the
low to mid 90s, cooling several degrees across the board over the
weekend. /22

MARINE...Light winds will transition to southerly for the first
part of the week as a surface ridge builds west over the northern
Gulf Coast. Winds will become a light to moderate easterly as the
surface ridge shifts north the middle to end of the week. Little
development in seas are expected the first half of the week, with
some development the latter half and coming weekend. /16

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...None.
FL...None.
MS...None.
GM...None.
&&

This product is also available on the web at:
http://weather.gov/mob
Hazardous weather outlook, Sep 9, 9:35 AM CST, 4 hours 25 minutes before
Hazardous Weather Outlook
National Weather Service Mobile AL
1035 AM CDT Mon Sep 9 2019

ALZ051>060-261>266-FLZ201>206-MSZ067-075-076-078-079-101545-
Choctaw-Washington-Clarke-Wilcox-Monroe-Conecuh-Butler-Crenshaw-
Escambia-Covington-Mobile Inland-Baldwin Inland-Mobile Central-
Baldwin Central-Mobile Coastal-Baldwin Coastal-Escambia Inland-
Escambia Coastal-Santa Rosa Inland-Santa Rosa Coastal-
Okaloosa Inland-Okaloosa Coastal-Wayne-Perry-Greene-Stone-George-
1035 AM CDT Mon Sep 9 2019

This Hazardous Weather Outlook is for south central Alabama,
southwest Alabama, northwest Florida and southeast Mississippi.

.DAY ONE...Today and Tonight.

Scattered showers and thunderstorms are expected this afternoon, with
a few isolated strong to sevre storms possible this afternoon, with
damaging winds being the primary threat.

After a brief spike in heat indices along the coast this morning of
110 to 112 degrees, daytime mixing has lowered dew points and heat
indices are now primarily ranging from around 98 to 106 degrees
across the entire area. Max heat indices this afternoon are expected
to be in the 102-108 degree range, with a few isolated locations near
the coast possibly approaching 110 degrees.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

The probability for hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

GMZ630>636-650-655-670-675-101545-
Northern Mobile Bay-Southern Mobile Bay-Mississippi Sound-
Perdido Bay-Pensacola Bay System-Western Choctawhatchee Bay-
Eastern Choctawhatchee Bay-
Coastal waters from Pensacola FL to Pascagoula MS out 20 NM-
Coastal waters from Okaloosa Walton County Line FL to Pensacola FL
out 20 NM-Waters from Pensacola FL to Pascagoula MS from 20 to 60 NM-
Waters from Okaloosa Walton County Line FL to Pensacola FL from
20 to 60 NM-
1035 AM CDT Mon Sep 9 2019

This Hazardous Weather Outlook is for the coastal waters of Alabama
and northwest Florida.

.DAY ONE...Today and Tonight.

The probability for hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

The probability for hazardous weather is low.

In the hours before

Special weather statement, Sep 9, 12:30 PM CST, 1 hour 30 minutes before
Special Weather Statement
National Weather Service Mobile AL
130 PM CDT Mon Sep 9 2019

ALZ051-091915-
Choctaw AL-
130 PM CDT Mon Sep 9 2019

...A STRONG THUNDERSTORM WILL AFFECT THE FOLLOWING COUNTIES...CENTRAL
CHOCTAW COUNTY UNTIL 215 PM CDT...

At 130 PM CDT, the strong thunderstorm was located 6 miles northeast
of Toxey, or 8 miles south of Butler. This storm was nearly
stationary.

Dime size hail and wind gusts of 45 to 55 mph will be possible with
this storm.

Locations impacted include...
Butler.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3202 8811 3202 8812 3201 8811 3199 8810
      3197 8808 3196 8809 3197 8809 3195 8812
      3194 8812 3185 8823 3200 8834 3214 8819
TIME...MOT...LOC 1830Z 236DEG 1KT 3197 8822
Special weather statement, Sep 9, 12:31 PM CST, 1 hour 29 minutes before
Special Weather Statement
National Weather Service Mobile AL
131 PM CDT Mon Sep 9 2019

MSZ076-091915-
Greene MS-
131 PM CDT Mon Sep 9 2019

...A STRONG THUNDERSTORM WILL AFFECT THE FOLLOWING COUNTIES...CENTRAL
GREENE COUNTY UNTIL 215 PM CDT...

At 131 PM CDT, the strong thunderstorm was located 5 miles west of
Leakesville. This storm was nearly stationary.

Dime size hail and wind gusts of 45 to 55 mph will be possible with
this storm.

Locations impacted include...
Leakesville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3105 8865 3120 8876 3134 8861 3111 8844
TIME...MOT...LOC 1831Z 236DEG 1KT 3117 8864
Special weather statement, Sep 9, 12:49 PM CST, 1 hour 11 minutes before
Special Weather Statement
National Weather Service Mobile AL
149 PM CDT Mon Sep 9 2019

MSZ075-076-091930-
Perry MS-Greene MS-
149 PM CDT Mon Sep 9 2019

...A STRONG THUNDERSTORM WILL AFFECT THE FOLLOWING COUNTIES...
NORTHERN PERRY AND WEST CENTRAL GREENE COUNTIES UNTIL 230 PM CDT...

At 149 PM CDT, the strong thunderstorm was located 6 miles northeast
of Beaumont, or 8 miles southeast of Richton, moving west at 10 mph.

Dime size hail and wind gusts of 45 to 55 mph will be possible with
this storm.

Locations impacted include...
Richton, Beaumont and New Augusta.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3133 8876 3115 8878 3113 8909 3140 8906
TIME...MOT...LOC 1849Z 095DEG 7KT 3126 8886
Special weather statement, Sep 9, 1:07 PM CST, 53 minutes before
Special Weather Statement
National Weather Service Mobile AL
207 PM CDT Mon Sep 9 2019

ALZ054-057-091945-
Wilcox AL-Butler AL-
207 PM CDT Mon Sep 9 2019

...A STRONG THUNDERSTORM WILL AFFECT THE FOLLOWING COUNTIES...
NORTHWESTERN BUTLER AND SOUTHEASTERN WILCOX COUNTIES UNTIL 245 PM
CDT...

At 206 PM CDT, the strong thunderstorm was located 11 miles
southeast of Belknap, or 15 miles southwest of Mosses, mdrifting
southwest at 5 to 10 mph.

Wind gusts of 40 to 50 mph will be possible with this storm.

Locations impacted include...
Rural Northest Wilcox County

LAT...LON 3196 8686 3196 8673 3186 8674 3183 8691
      3183 8700 3193 8713 3205 8715 3205 8686
TIME...MOT...LOC 1906Z 055DEG 14KT 3206 8691
Special weather statement, Sep 9, 1:14 PM CST, 46 minutes before
Special Weather Statement
National Weather Service Mobile AL
214 PM CDT Mon Sep 9 2019

ALZ054-057-092000-
Wilcox AL-Butler AL-
214 PM CDT Mon Sep 9 2019

...A STRONG THUNDERSTORM WILL AFFECT THE FOLLOWING COUNTIES...
NORTHWESTERN BUTLER AND SOUTHEASTERN WILCOX COUNTIES UNTIL 300 PM
CDT...

At 211 PM CDT, the strong thunderstorm was located 11 miles southeast
of Belknap, or 17 miles southwest of Mosses, moving southwest at 15
mph.

Wind gusts of 40 to 50 mph will be possible with this storm.

Locations impacted include...
Pine Apple.

LAT...LON 3196 8686 3196 8673 3186 8674 3183 8691
      3183 8700 3193 8713 3205 8715 3205 8686
TIME...MOT...LOC 1911Z 055DEG 14KT 3205 8693
Special weather statement, Sep 9, 1:15 PM CST, 45 minutes before
Special Weather Statement
National Weather Service Mobile AL
215 PM CDT Mon Sep 9 2019

ALZ051-052-MSZ067-075-076-092000-
Choctaw AL-Washington AL-Perry MS-Greene MS-Wayne MS-
215 PM CDT Mon Sep 9 2019

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT THE FOLLOWING
COUNTIES...SOUTHWESTERN CHOCTAW...NORTHWESTERN WASHINGTON...NORTHERN
PERRY...WAYNE AND NORTHWESTERN GREENE COUNTIES UNTIL 300 PM CDT...

At 213 PM CDT, strong developing thunderstorms were located along a
line extending from 3 miles west of Silas to near Ovett, and moving
northwest at 5 mph.

Wind gusts of 45 to 55 mph will be possible with any of these these
storms. A Severe Thunderstorm Warning could later become necessary.

Locations impacted include...
Waynesboro, Richton, Clara, Millry, State Line, Buckatunna, Silas,
Gilbertown and Toxey.

LAT...LON 3143 8915 3143 8894 3178 8894 3184 8878
      3189 8848 3194 8847 3198 8836 3183 8817
      3181 8818 3176 8815 3176 8810 3170 8809
      3143 8847 3130 8883 3130 8915
TIME...MOT...LOC 1913Z 141DEG 6KT 3177 8840 3145 8905

The radar

The Jackson/Brandon,MS radar (KDGX), 119 km away, was scanning. The volume nearest the first event began at 20:01 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Wayne

When
September 9, 2:00 PM CST to 2:02 PM CST
Where
Wayne County, 5.92 mi W of Whistler
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
31.710, -88.920

High winds downed trees on Old Highway 84 Loop Road and Pleasant Grove Road.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Mississippi in 2019Every state in 2019This day in weather historyWarnings in Mississippi, September 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 858354.